Dr Low Eu Hong
Paediatrician

Source: Shutterstock
Paediatrician
It is every parent's nightmare – to discover your child limp and unresponsive from an overdose of paediatric meds. The mistake could be from a prescription by a paediatrician, dispensation of dosage by a healthcare professional, or simply unsupervised kids getting their hands on the pills and popping them like candy.
In 2017, a 14-month-old boy in Singapore was allegedly dispensed 4 times the dosage of Fedac syrup – a cough medication – for his age, and was rushed to the hospital when his mother could not rouse him from a deep sleep.
The mom had been instructed to give the child 10ml of Fedac 3 times a day, when according to Health Sciences Authority, a child under the age of 2 should not consume more than 2.5ml per dose.
In Singapore, paracetamol and ibuprofen overdoses are cited to be one of the top drug-related emergencies among children in [emergency departments](/urgent-care-centre/overview “Urgent Care Centre”). Fatalities are most often caused by overdose of analgesics (painkillers), followed by antihistamines (for allergies) and sedative-hypnotic-antipsychotic drugs (used to reduce tension, relieve anxiety and induce sleep).
This can happen if there is a mix-up between the doctor's orders and the dispensation of the medicine by the clinic nurse or well-meaning parents who want to relieve their child's symptoms as soon as possible. This can lead to incorrect dosage. Always read labels carefully and use the measuring cup, syringe, spoon, or dropper that is packaged with the medicine.
Different medicines may contain the same active ingredients, such as acetaminophen or paracetamol. Make sure you're not giving your child 2 products containing the same active ingredient as that may lead to a drug overdose. An example of this is giving Panadol for pain relief as well as NyQuil or Robitussin for cold, as both contain acetaminophen/paracetamol.
Store medicine in an area that is difficult for your children to access. Put it away each time you use it. Close child-resistant caps until they click.
Extended-release medicine is formulated so that the drug is released in gradations over time. As such, the effects of medication last longer and do not need to be taken as often.
Medicine comes in different forms, concentrations and doses for adults and children and should not to be shared. Always appoint an adult in the family to be the primary medicine dispenser so the child is not accidentally given an extra dosage.
Combining prescription drugs with complementary and alternative medicine increase risk in herb-drug interactions. Some Chinese herbs may also contain similar ingredients found in Western medicine, resulting in overdose when consumed together.
How can you tell if your child is experiencing a drug overdose? Symptoms and signs can vary according to the child's age, weight and size, as well as the type and dosage of the medicine he or she took. Watch out for these potential red flags:
Early signs and symptoms of possible paracetamol overdose are nausea, vomiting, lethargy and right upper abdominal pain.
Signs of an overdose on cough or cold medicine in children include:
[Seek medical attention immediately](/urgent-care-centre/overview “Urgent Care Centre”) if you suspect potential overdose on any cough or cold medication. Keep the medicine bottle handy so you can provide the doctor with the exact ingredients in the medicine.
Get your child to the hospital promptly. The doctors will either pump your child's stomach, induce them to vomit out the toxins, or administer an oral activated charcoal to absorb the poison. If the drug has been assimilated into the bloodstream, an antidote such as N-acetylcysteine may be given.
It is preferred to go to a hospital that provides emergency toxicology support. Parkway East Hospital's [Urgent Care Centre](/urgent-care-centre/overview “Urgent Care Centre”) is equipped to handle this, and supported by a team of paediatric doctors in the hospital.
Post the number on your refrigerator door and save it on your roster of essential numbers for babysitters, caregivers and family members.
Call Parkway East Hospital's 24-hour UCC at +65 6340 8666 immediately if your child:
Your healthcare professional may not know the medicine causing your child's overdose, so be sure to have the following information on hand so they may make informed choices regarding your child's treatment.
Above all, remain calm. It may be easier said than done, but what your child really needs in the event of a potential drug overdose is a composed and collected parent who thinks quickly on their feet.
Your doctor may order the following tests and treatment procedures to be administered:
During a medical emergency in Singapore, you can also call +65 6473 2222 for an ambulance that will transport you to the nearest hospital or a hospital of your choice. Learn more about Parkway Emergency services.